Rhode Island, 2016

Drought in Rhode Island, August 2 to 31, 2016

August 2 to 31, 2016 · NWS BOX · 1 event in 1 county or zone

Below normal monthly precipitation that began in March of 2016, continued through August. In August, rainfall throughout much of Rhode Island was below normal.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Below normal monthly precipitation that began in March of 2016, continued through August. In August, rainfall throughout much of Rhode Island was below normal.

The governor of Rhode Island issued a drought advisory for the entire state on August 17th. As part of the advisory, voluntary water conservation and adherence to any local water restrictions were encouraged. Soil moisture (measured by the Climate Prediction Center) was on the low end of normal while groundwater conditions (measured by the United States Geological Survey) were found to be normal to below normal for much of the state. Some privately owned wells were reported to have gone dry in Burrillville. River and streamflow conditions were below to well below normal with 27 gage sites in southern New England at record low levels.

Farmers have had to irrigate their crops much more than normal for August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 2, 5:59 AM EST, 1 hour 1 minute earlier.

Area forecast discussion, Aug 2, 5:59 AM EST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Taunton MA
659 AM EDT TUE AUG 2 2016

.SYNOPSIS...
Showers with brief heavy rain mainly across interior southern
New England this morning will come to an end by afternoon. High
pressure will then bring dry and seasonable temperatures for the rest
of the work week. A cold front may bring a round of scattered
showers and thunderstorms Saturday, but not expecting a washout.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
7 AM Update...Broad area of showers across central MA, northern
CT, and moving into northwestern RI continue. These showers have
been very slow moving, which has resulted in heavy rain occurring
in a few areas (such as the Springfield metro area). There have
been a few reports of flooded roads in West Springfield, where we
have issued a flood advisory. However, much of the area is just
experiencing very beneficial rainfall. These showers are holding
together a bit better than we earlier anticipated so have extended
and raised the PoPs farther east over the next few hours. Eastern
MA and RI would definitely benefit from seeing this rain, but
given model trends and the continued dry weather, just not
confident in it making it to the east coast with the same
intensity. Other than the rain, the forecast is right on track.

Previous discussion...

Numerous showers with brief heavy rain will affect western
MA/Northern CT through mid morning in association with shortwave
energy/elevated instability. A few of these showers may also
affect eastern MA/RI this morning, but forcing is weaker across
this region so areal coverage will be more limited.

Subsidence behind this morning's shortwave will result in mainly dry
weather this afternoon, other than a few leftover spot showers.
Clouds this morning should give way to partly sunny skies across
eastern MA/RI during the afternoon. Across western MA/northern CT
mostly cloudy skies will persist well into the afternoon, but may
see some partial clearing by late afternoon/early evening.
Precipitation this morning, clouds and northeast flow should hold
high temps in the 70s today across the entire region.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Tonight...

High pressure builds across the region tonight, resulting in mainly
clear skies and light winds.  Low temps should drop into the 50s
across most of the region, except lower 60s in urban heat islands of
downtown Boston and Providence.  Patchy ground fog may develop late
in the typically prone locations.

Wednesday...

High pressure will be in control of our weather Wednesday. Expect
mostly sunny skies along with warmer temperatures than today.
Afternoon highs should reach into the lower to middle 80s in many
locations, except mid to upper 70s along the immediate coast and
higher terrain. Dewpoints in the 50s will result in comfortable
humidity values for early August standards.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
HIGHLIGHTS...
* Warming trend through Saturday with humidity increasing Fri & Sat
* Cold front late Fri/Sat could bring thunderstorms to the region
* High pressure starts to build from the west Sunday and Monday

00Z models are in fairly good agreement with the overall synoptic
pattern through the long term.  After high pressure and a weak upper
ridge crest over southern New England Wednesday night and Thursday,
upper level troughing starts to develop over southeastern Canada.
Low pressure over Hudson Bay will move through Quebec Saturday,
bringing a cold front through southern New England. There are slight
timing differences in the models with the passage of the front. This
may play a role in how much precip we get. This is the main focus
for showers and thunderstorms. Otherwise, looking at a dry forecast.

Temperatures...seasonable temperatures expected with a gradual
warming trend through the end of the week.  In addition, humidity
levels start out fairly low and then increase Friday into Saturday.
The main question will be the timing of the cold front and how it
will impact the temperatures on Saturday. The cold front will drop
temperatures and humidity levels Sunday and Monday.

Precipitation...the only chance of showers and thunderstorms will be
ahead of and with the front on Saturday.  Because of the timing
differences with the front, showers may be limited with little to no
chance of thunder or they may be more numerous with enough
instability for some thunderstorms.  Will keep with chance PoPs for
Friday night and Saturday.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Today...Moderate to high confidence.  Mainly MVFR to localized IFR
conditions will continue to affect much of interior southern New
England through mid to late morning in showers. Across the
coastal plain, mainly VFR conditions will persist outside of a few
showers. All locations should improve to VFR by mid to late
afternoon.

KBOS TAF...Moderate to high confidence.  Mainly VFR other than a low
risk for brief MVFR conditions this morning.

KBDL TAF...Moderate to high confidence. Mainly MVFR conditions this
morning in showers with improvement to VFR during the afternoon.

Tonight and Wednesday...High confidence.  Mainly VFR conditions
other than a few hours of patchy fog possible late tonight into
early Wednesday morning in the typically prone locations.

Outlook /Wednesday Night through Saturday/...

Wednesday night through Friday...High confidence.  VFR.

Friday night and Saturday...Low confidence.  Mainly VFR.  Low
probability of MVFR conditions in SCT -SHRA/TSRA.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Wednesday/...High confidence.

High pressure across the Canadian Maritimes today will build south
into New England tonight and Wednesday.  The result will be
northeast winds of 10 to 15 knots with gusts up to 20 knots at
times.  However, expect winds and seas to remain below small craft
advisory thresholds.

Outlook /Wednesday Night through Saturday/...

High confidence. Quiet boating weather expected for much of this
time.  One exception will be Friday night and Saturday when
scattered showers and thunderstorms may occur with a cold frontal
passage.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...Frank/RLG
NEAR TERM...Frank/RLG
SHORT TERM...Frank
LONG TERM...RLG
AVIATION...Frank/RLG
MARINE...Frank/RLG
Hazardous weather outlook, Aug 2, 2:38 AM EST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
338 AM EDT TUE AUG 2 2016

CTZ002>004-MAZ002>024-026-RIZ001>008-030745-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
338 AM EDT TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...AND RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-030745-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
338 AM EDT TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RLG

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Local storm report, Aug 2, 5:45 AM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
645 AM EDT TUE AUG 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 AM     FLOOD            WEST SPRINGFIELD        42.12N  72.65W
08/02/2016                   HAMPDEN            MA   BROADCAST MEDIA

            SYLVAN AVENUE AND PARK STREET ARE FLOODED.

&&

RLG
Local storm report, Aug 2, 6:06 AM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
706 AM EDT TUE AUG 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 AM     FLOOD            WEST SPRINGFIELD        42.12N  72.65W
08/02/2016                   HAMPDEN            MA   BROADCAST MEDIA

            THE ROUTE 5 TUNNEL IS FLOODED...TRAFFIC IS BEING
            REROUTED TO THE ROTARY ABOVE THE TUNNEL.

&&

RLG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Northwest Providence

When
August 2, 7:00 AM EST to August 31, 11:59 PM EST
Where
Northwest Providence forecast zone
Reported by
Drought Monitor
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

The U.S. Drought Monitor expanded the Severe Drought (D2) designation into northwestern Providence County on August 2nd.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2016Every state in 2016This day in weather historyWarnings in Rhode Island, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657808.